Go Ad-Free
logoThe People's Perspective on Medicine

Turmeric Eases Psoriasis, But Causes Rash

Q. I’ve been taking turmeric for psoriatic arthritis that has made my hands dry and my fingertips split. I have been taking two pills a day.

I have noticed an itchy rash on my arms that I didn’t have before. Although the turmeric has helped my skin and the arthritis pain, I am worried that it may have caused the rash.

l used to take ibuprofen every day but I haven’t needed any for weeks. I really hope my rash on my arms isn’t from the turmeric. Might it be?

A. Turmeric is the yellow spice in curry powder and yellow mustard. It has powerful anti-inflammatory activity, and many readers report it can ease both psoriasis and arthritis pain.

Turmeric can cause an allergic rash in some people, however. Here is another reader’s reaction: “I tried turmeric for its health benefits last May. In June I developed serious rash and itching on my chest and neck. I stopped the turmeric and it cleared up. I looked in your book and noted that some folks said they had a similar reaction to the spice.”

Turmeric is one of our favorite foods, both for the flavor and for its anti-inflammatory action. It is not for everyone, however; some people develop an allergy, as you seem to have. Others may be taking the anticoagulant warfarin. Turmeric and its active ingredient curcumin are incompatible with warfarin (Coumadin) and could cause bleeding. A number of people have reported an elevated INR as a consequence of this combination. We advise against it.

Those who would like to learn more about dietary components that can ease inflammation may be interested in our book, Favorite Foods from The People’s Pharmacy. It is available for free to those who purchase the Lip Balm and MoM Deodorant package.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.2- 135 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies..
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.